Share This Article:

Exogenous Endophthalmitis Due to Illicit Drug Injection in an I.V. Drug User

Abstract Full-Text HTML XML Download Download as PDF (Size:262KB) PP. 155-157
DOI: 10.4236/ojoph.2015.54024    3,294 Downloads   3,643 Views  

ABSTRACT

Background: Drug abuse could cause complications; infection and overdose are the most prevalent of them. Unreliable history of addicted patients also makes the diagnosis difficult and leads to delayed treatment and poor prognosis. Early recognition and prompt treatment are required to minimize the destructive damage. To our knowledge, there is not any previous report of bilateral eye injection among drug abusers, causing traumatic endophthalmitis in the English literature and our report helps ophthalmologists to think about rare sources of endophthalmitis. Aim: The aim is to emphasize the importance of considering exogenous endophthalmitis in I.V. drug users who abuse drugs. Methods: A 40-year-old I.V. drug user man was referred complaining a history of the pain, redness and impaired vision of both eyes from three days ago. Perilimbal injection and anterior chamber cellular reaction were present in both eyes. Both corneas were hazy; corneal edema, abscess, sealed corneal lacerations and dull red reflex were visible in both eyes. Results: After an ultrasonography based on the suspicion of endophthalmitis, anterior chamber and vitreous aspiration and intravitreal injection of vancomycin 1 mg and ceftazidime 2.25 mg were performed. The right eye rapidly deteriorated and was eviscerated two days later and the left eye had a good response to medications. Conclusion: This report illustrates that the orbit can be a potential site of drug injection and endophthalmitis should be considered in individuals who abuse drugs.

Conflicts of Interest

The authors declare no conflicts of interest.

Cite this paper

Tabatabaei, S. , Soleimani, M. , Mansouri, M. , Ebrahimi, M. , Abdi, P. and Esfahani, M. (2015) Exogenous Endophthalmitis Due to Illicit Drug Injection in an I.V. Drug User. Open Journal of Ophthalmology, 5, 155-157. doi: 10.4236/ojoph.2015.54024.

References

[1] Mathews, A.S., Pillai, G.S., Natasha, R. and Shetty, M. (2011) Endogenous Endophthalmitis—A Review. Kerala Journal of Ophthalmology, 23, 25-31.
[2] Ghosheh, F.R. and Kathuria, S.S. (2006) Intraorbital Heroin Injection Resulting in Orbital Cellulitis and Superior Ophthalmic Vein Thrombosis. Ophthalmic Plastic & Reconstructive Surgery, 22, 473-475.
http://dx.doi.org/10.1097/01.iop.0000248991.71690.eb
[3] Del Giudice, P. (2004) Cutaneous Complications of Intravenous Drug Abuse. British Journal of Dermatology, 150, 1-10.
http://dx.doi.org/10.1111/j.1365-2133.2004.05607.x
[4] White, W.B. and Barrett, S. (1982) Penile Ulcer in Heroin Abuse: A Case Report. Cutis, 29, 62-63, 69.
[5] Alvi, A. and Ravichandran, D. (2006) An Unusual Case of Breast Ulceration. Breast, 15, 115-116.
http://dx.doi.org/10.1016/j.breast.2004.11.004
[6] Holt, R.W. and Miller, D.L. (1988) Cocaine Abuse and Unusual Injection Sites. Annals of Emergency Medicine, 17, 186-187.
http://dx.doi.org/10.1016/S0196-0644(88)80332-9
[7] Hawkins, K.A., Bruckstein, A.H. and Guthrie, T.C. (1977) Percutaneous Heroin Injection Causing Horner Syndrome. JAMA, 237, 1963-1964.
http://dx.doi.org/10.1001/jama.1977.03270450053022
[8] Ravin, J.G. and Ravin, L.C. (1979) Blindness Due to Illicit Use of Topical Cocaine. Annals of Ophthalmology, 11, 863-864.
[9] Blackmon, D.M., Calvert, H.M., Henry, P.M. and Westfall, C.T. (2000) Bacillus Cereus Endophthalmitis Secondary to Self-Inflicted Periocular Injection. Arch Ophthalmol, 118, 1585-1586.
http://dx.doi.org/10.1001/archopht.118.11.1585
[10] Kim, R.W., Juzych, M.S. and Eliott, D. (2002) Ocular Manifestations of Injection Drug Use. Infectious Disease Clinics of North America, 16, 607-622.
http://dx.doi.org/10.1016/S0891-5520(02)00013-2

  
comments powered by Disqus

Copyright © 2018 by authors and Scientific Research Publishing Inc.

Creative Commons License

This work and the related PDF file are licensed under a Creative Commons Attribution 4.0 International License.